Thunderstorm Wind, Summit
- When
- August 22, 12:30 PM MST
- Where
- Summit County, 6.05 mi NE of Castle Rock
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.100
A 59 mph wind gust was measured at the Wasatch Hills sensor.
Afternoon thunderstorms produced widespread strong winds across northern Utah. These winds caused damage near Salt Lake City, as well as along the Legacy Highway in Farmington and Kaysville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Afternoon thunderstorms produced widespread strong winds across northern Utah. These winds caused damage near Salt Lake City, as well as along the Legacy Highway in Farmington and Kaysville. The associated cold front that moved through Utah behind these storms also caused strong post-frontal winds, particularly in the west desert and in the southern Wasatch Front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 8:59 AM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 959 AM MDT SUN AUG 22 2010 .SYNOPSIS...EXPECT INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING STORM SYSTEM WITH INCREASING MOISTURE SPREADING INTO UTAH FROM THE SOUTH. A COLD FRONT STALLED OVER NORTHWEST UTAH THIS MORNING WILL SWEEP SOUTHWARD LATE THIS AFTERNOON THROUGH MONDAY MORNING...RESULTING IN A DRYING TREND FOR THE UPCOMING WEEK. && .DISCUSSION...UPPER TROUGH AXIS NOW INTO CENTRAL WASHINGTON/OREGON PER 12Z 700MB ANALYSIS. THIS FEATURE WILL CONTINUE MOVING EAST AND SWEEP ACROSS UTAH TONIGHT AND MONDAY. MOISTURE CONTINUES TO STREAM NORTHWARD INTO UTAH FROM THE SOUTH...ALBEIT A BIT MORE STINGY THAN PREVIOUS MODELS SUGGESTED. PRECIPITABLE WATER VALUES CURRENTLY NEAR AN INCH NEAR THE ARIZONA BORDER WITH BETWEEN 0.60-0.80 INCHES ACROSS NORTHWEST AND CENTRAL UTAH. LATEST MODELS NOW SUGGEST THAT PRECIPITABLE WATER WILL MAX OUT AROUND 1.25 INCHES ACROSS SOUTHERN UTAH AND AROUND 0.8-0.9 INCHES OVER THE NORTH. A SURFACE BOUNDARY SITS PATIENTLY OVER NORTHWEST UTAH AT THIS TIME WAITING FOR THE COLDER AIR AND UPPER TROUGH TO PUSH IT ON THROUGH THE REMAINDER OF THE STATE. AHEAD OF THE FRONT...SOUTH WINDS ARE EXPECTED TO INCREASE TODAY...ESPECIALLY ACROSS THE SALT LAKE AND TOOELE VALLEYS AS WELL AS THE WEST-CENTRAL AND SOUTHWEST VALLEYS. STILL EXPECT GOOD CONVERGENCE-DIVERGENCE COUPLET AROUND 00Z...ALONG WITH SPEED SHEAR OF 60-70 KNOTS AS THE JET MOVES THROUGH NORTHERN UTAH. COMBINED WITH DECENT MOISTURE...EXPECT PLENTY OF CONVECTION ACROSS THE NORTH. ISOLATED SEVERE OR NEAR SEVERE THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THIS SYSTEM AS IT SWEEPS THROUGH EARLY THIS EVENING. OVER THE SOUTH EXPECT ENOUGH WINDS TO KEEP STORMS MOVING ALONG...HOWEVER IF TRAINING OF STORMS OCCURS OR IF STORMS TRACK DOWN DRAINAGES OCCUR...THE POSSIBILITY FOR FLASH FLOODING IN FLOOD PRONE AREAS IS STILL A REAL POSSIBILITY. FLASH FLOOD WATCH GOOD CALL ON MID SHIFT AND REMAINDER OF PACKAGE IN GOOD SHAPE. && .AVIATION...A STALLED COLD FRONT ACROSS THE NRN AND WRN PORTION OF THE GREAT SALT LAKE WILL DRIFT WEST THROUGH MIDAFTERNOON...THEN SURGE EAST ACROSS THE AREA EARLY THIS EVENING. STRONG SOUTH WINDS WILL PERSIST AT THE KSLC TERMINAL UNTIL FRONTAL PASSAGE BETWEEN 01-03Z THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT STARTING MIDDAY. WILL HOLD OFF ON THUNDERSTORMS HAVING A DIRECT IMPACT ON THE TERMINAL UNTIL THE 22-03Z WINDOW. WILL PLACE A 40 PERCENT CHANCE THAT THUNDERSTORMS WILL DIRECTLY IMPACT THE TERMINAL IN THAT TIMEFRAME. STRONG ERRATIC WINDS LIKELY WITH THUNDERSTORMS. && .FIRE WEATHER...THE COLD FRONT ACROSS EXTREME NW THIS MORNING WILL REMAIN NEARLY STATIONARY THROUGH MIDAFTERNOON. GUSTY...AND AT TIME STRONG...SOUTHERLY WINDS WILL PERSIST AHEAD OF THE FRONT...WITH THE STRONGEST WINDS THROUGH THE WRN FIRE DISTRICTS. RH VALUES WILL REMAIN FAIRLY LOW ACROSS THE WRN VALLEYS THIS AFTERNOON. THE COMBINATION OF STRONG WINDS AND LOW RH VALUES ARE SUFFICIENT FOR HAZARDOUS FIRE WEATHER CONDITIONS. HOWEVER...FUEL MOISTURE REMAIN ELEVATED BY RECENT RAINFALL...SO WILL NOT USE ANY FIRE WEATHER HIGHLIGHTS TODAY/TONIGHT. THE SOLID MOISTURE SURGE IN PROGRESS ACROSS S/CNTRL THROUGH ERN UTAH WILL CONTINUE THROUGH TONIGHT. SURFACE DEWPOINTS SHOULD LEVEL OFF LATE THIS MORNING...THEN BEGIN TO SLOWLY CLIMB AS SHOWERS AND THUNDERSTORMS DEVELOP LATE THIS MORNING. WETTING RAINS LIKELY WHERE SHOWERS/STORMS CONCENTRATE....ESPECIALLY IN THE DISTRICTS NEAR THE UT/AZ BORDER. THE COLD FRONT OVER NW UTAH AT TIME WILL PRESS SOUTH INTO EXTREME SRN UTAH MONDAY. COOLER AND MORE STABLE AIR WILL FOLLOW THE FRONT FOR EARLY IN THE WEEK. THE MOISTURE OVER SRN/ERN UTAH WILL BE PINNED FURTHER SOUTH BY THE ADVANCING FRONT...WITH SHOWERS/STORMS POSSIBLE AGAIN ALONG THE OLD SURFACE FRONT NEAR THE UT/AZ BORDER AND IN THE 4-CORNERS REGION MONDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC..................YOUNG FIRE WEATHER/AVIATION...CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 510 AM MDT SUN AUG 22 2010 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 510 AM MDT SUN AUG 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SOUTHWEST FLOW WILL INCREASE ACROSS THE OUTLOOK AREA TODAY AHEAD OF AN APPROACHING STORM SYSTEM. A MOIST AIRMASS WILL BE IN PLACE ACROSS MUCH OF THE AREA BY MIDDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ACROSS ALL BUT FAR NORTHWEST UTAH THIS AFTERNOON AND EVENING...WITH AN ELEVATED RISK FOR FLASH FLOODING ACROSS DRY WASHES AND SLOT CANYONS ACROSS SOUTHERN UTAH. IN ADDITION...THERE IS A POTENTIAL FOR STRONG WINDS AND HAIL ACROSS NORTHERN UTAH. A COLD FRONT PUSHING ACROSS THE AREA LATE THIS AFTERNOON AND OVERNIGHT WILL SWEEP OUT THE MOISTURE ACROSS NORTHERN AND WEST- CENTRAL UTAH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DRYING TREND WILL CONTINUE ACROSS NORTHERN AND CENTRAL UTAH ON MONDAY WHILE MOISTURE LINGERS ACROSS THE SOUTHEAST. CONTINUED DRYING IS EXPECTED AREAWIDE ON TUESDAY AS HIGH PRESSURE BUILDS OVERHEAD. ANOTHER APPROACHING STORM SYSTEM WILL BRING MOISTURE BACK NORTH FOR THE LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Salt Lake City radar (KMTX), 113 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
6 thunderstorm wind, 2 high wind. Local standard time, as filed.
A 59 mph wind gust was measured at the Wasatch Hills sensor.
The South Mountain sensor recorded a maximum wind gust of 58 mph.
The West Jordan air quality sensor near Salt Lake City Airport #2 recorded a maximum wind gust of 58 mph.
The Great Salt Lake Marina sensor recorded a wind gust of 62 mph.
A strong line of thunderstorms moved through the Salt Lake Valley. Recorded wind gusts included 76 mph at the Salt Lake City International Airport FAA sensor, 65 mph at the Salt Lake City International Airport ASOS, and 64 mph at the Baccus/SR-111 sensor. Damage from this thunderstorm included large trees knocked down in the Avenues neighborhood of Salt Lake City, power poles knocked down along I-80 west of the Salt Lake City International Airport, and damage to the Airport fences, hangers, and signs.
A strong line of thunderstorms moved through the northern Wasatch Front, with maximum recorded wind gusts of 64 mph at the Bountiful KSL sensor and 59 mph at the Centerville UDOT sensor. Power poles were knocked down along the Legacy Highway, causing a closure while crews repaired the damage.
Strong post-frontal winds occurred across the desert of northwest Utah, with maximum recorded wind gusts of 69 mph at the White Sage sensor, 64 mph at the Camel Back Mountain sensor, 62 mph at the Wendover Peak sensor and English Village sensor, 61 mph at the Lakeside Mountain sensor, and 58 mph at the Causeway sensor.
Strong post-frontal wind gusts were reported along the southern Wasatch Front, including 62 mph at the Pleasant Grove RAWS, 61 mph in Lehi, and 60 mph at the Eureka UDOT sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258777, 258779, 258781, 258784, 258802, 258809, 258817, 258820.